Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 22, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 24, 2019, 9:49 PM CDT for Cass County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2019, 9:49 PM CDT (02:49 UTC)
- Expired
- Sep 25, 2019, 3:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Cass County, IA
The radar
The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2127 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 16.5
The text
As transmitted.
109
WGUS53 KDMX 250249
FFWDMX
IAC029-250845-
/O.NEW.KDMX.FF.W.0022.190925T0249Z-190925T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
949 PM CDT Tue Sep 24 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Western Cass County in southwestern Iowa...
* Until 345 AM CDT.
* At 948 PM CDT, local law enforcement reported heavy rain across
the warned area. Flash flooding is already occurring. Water was
reported over the road at 7th and Walnut, and 6th and Sunnyside in
Atlantic. Some vehicles were stalled with the roads impassable.
* Some locations that will experience flooding include...
Atlantic, Griswold, Lewis, Marne, Griswold Park, Cold Springs State
Park and Atlantic Municipal Airport.
Additional rainfall amounts of up to an inch are possible in the
warned area.
This includes Interstate 80 between mile markers 50 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4150 9515 4150 9490 4134 9489 4116 9505
4116 9516
$$
Beerends2 follow-up statements
288
WGUS73 KDMX 250415
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1115 PM CDT Tue Sep 24 2019
IAC029-250845-
/O.CON.KDMX.FF.W.0022.000000T0000Z-190925T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IA-
1115 PM CDT Tue Sep 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
WESTERN CASS COUNTY...
At 1113 PM CDT, local law enforcement reported flash flooding in the
Atlantic area with some roads impassable due to high water. Flash
flooding is already occurring and will likely continue for the next
few hours.
Some locations that will experience flooding include...
Atlantic, Griswold, Lewis, Marne, Griswold Park, Cold Springs State
Park and Atlantic Municipal Airport.
This includes Interstate 80 between mile markers 50 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it
is harder to recognize the dangers of flooding.
&&
LAT...LON 4150 9515 4150 9490 4134 9489 4116 9505
4116 9516
$$
Cogil129
WGUS73 KDMX 250839
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
339 AM CDT Wed Sep 25 2019
IAC029-250849-
/O.EXP.KDMX.FF.W.0022.000000T0000Z-190925T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IA-
339 AM CDT Wed Sep 25 2019
...THE FLASH FLOOD WARNING FOR WESTERN CASS COUNTY WILL EXPIRE AT 345
AM CDT...
Rain has ended and flooding is no longer expected to pose a threat.
Please continue to heed any remaining road closures.
LAT...LON 4150 9515 4150 9490 4134 9489 4116 9505
4116 9516
$$
LeeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 6:28 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 24, 6:28 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 628 PM CDT Tue Sep 24 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 347 PM CDT Tue Sep 24 2019 The main focus of the forecast was on the severe weather threat today into tonight. It's looking more likely to see only one round of convection with the main cold front this evening. Previously the hires models were pegging portions of northern Iowa isolated convection within the WAA regime and this is still a potential with some initiation over eastern Nebraska. However, nothing has shown to be initiating via GOES-East meso-sector in central Iowa and have lower confidence the CWA there will be storms until past 23z when the cold front lights up across northwest Iowa. Once this line of convection initiates, it'll quickly progress south-southeast through the evening hours. The window for severe storms seems very limited to the sunshine and with sun setting much sooner, low confidence with the severe weather potential past 03z tonight due to the instability waning considerably. Special OAX 24.19z sounding has 3800 J/kg surface based CAPE with MLCAPE values just over 1800 J/kg and MLCIN is minimal. LCL heights are around 3000ft with 0-6km shear ranging near 35 knots and there is enough veering and low level shear that is conducive for supercells. Surface dew points range in the upper 60s to lower 70s and expecting the instability to continue to increase this afternoon into the early evening providing a nice set up for severe weather potential. Suspect with the convection over eastern Nebraska and far western Iowa a watch is possible by as early as 22z. However, as mentioned the window for severe storms is limited as the low level shear begins to weaken past 02z and so does the significant instability as the line moves southeast. The latest hires models continue suggest a more vigorous line develop along the front in northwest Iowa. The threat of hail and damaging winds, but still cannot rule out the tornado threat with decent sickle-shaped hodographs per MCW to EST forecast soundings. Wednesday into Friday, surface high pressure builds into the state Wednesday and shifts east by Thursday. A fair amount of mixing develops tomorrow afternoon with the CAA and high pressure moving into Iowa. Have nudged up winds Wednesday. Next, WAA develops late Thursday into Thursday night as the high pressure shifts east and makes way for a surface low to track across MN/ND and bring another cold front through sometime Friday. Dropped pops Thursday night as much of the forcing and moisture is delayed until past 06z Friday and then storms look to last for much of the day Friday. Saturday through Monday...A deep upper level trough of low pressure moves into the western CONUS and places the forecast area within southwest flow aloft during this time frame. A surface low moves out of the Southern Rockies and into the Central Plains Saturday night into Sunday providing plenty of moisture and lift across the area for rain and thunderstorms. A boundary looks to stall across the state into early next week and as the deep trough finally kicks eastward by mid-week, this will setup an active weather pattern Sunday into Wednesday. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 628 PM CDT Tue Sep 24 2019 Mainly VFR conditions with tempo MVFR cigs/vsbys in TSRA. Cannot rule out isold IFR conditions but so included that in a tempo group. Breezy on Wednesday...especially north. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...FAB
Hazardous weather outlook, Sep 24, 3:50 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Tue Sep 24 2019 IAZ004>007-015>017-023>028-033>038-044>048-057>060-070-251100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Cass- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of central, western and northern Iowa. .DAY ONE...This afternoon and tonight Severe storms are expected late this afternoon into the evening with an enhanced threat of severe storms. All modes of severe weather will be possible during this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon into the evening. IAZ039-049-050-061-062-071>075-081>084-092>094-251100- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southern and eastern Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of severe storms this evening with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. IAZ085-086-095>097-251100- Monroe-Wapello-Wayne-Appanoose-Davis- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight Strong storms are possible tonight with some hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly tonight. Small
In the hours before
Local storm report, Sep 24, 6:11 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM FUNNEL CLOUD SAC CITY 42.43N 95.00W
09/24/2019 SAC IA TRAINED SPOTTER
FUNNEL CLOUD OBSERVED NW OF SAC CITY.
&&
BFLocal storm report, Sep 24, 6:39 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST SWEA CITY 43.39N 94.31W
09/24/2019 E70 MPH KOSSUTH IA EMERGENCY MNGR
WIND SPEEDS ESTIMATED AT 60 TO 70 MPH.
&&
BFLocal storm report, Sep 24, 6:45 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FUNNEL CLOUD LAKOTA 43.38N 94.09W
09/24/2019 KOSSUTH IA EMERGENCY MNGR
&&
BFLocal storm report, Sep 24, 7:16 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG SWEA CITY 43.39N 94.31W
09/24/2019 KOSSUTH IA PUBLIC
VIA SOCIAL MEDIA AND CONFIRMED BY EMERGENCY
MANAGER. POWER LINES DOWN. GRAIN BINS DOWN.
A COUPLE BUILDINGS OF UNKNOWN SIZE DOWN.
&&
BFLocal storm report, Sep 24, 7:35 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG SWEA CITY 43.39N 94.31W
09/24/2019 KOSSUTH IA EMERGENCY MNGR
THIS IS UPDATED INFORMATION TO AN EARLIER
REPORT OF TSTM WIND DAMAGE. HEAVY TREE
DAMAGE, BUILDING DAMAGE TO RESIDENTIAL AND
FARM BUILDINGS...HOMES, BARNS, HOG BARN AND
FIRE STATION. GRAIN BINS BLOWN DOWN.
EMERGENCY COMMUNICATION TOWER DESTROYED.
&&
BFSpecial weather statement, Sep 24, 8:48 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
848 PM CDT Tue Sep 24 2019
IAZ033-034-045-046-250215-
Calhoun IA-Sac IA-Greene IA-Carroll IA-
848 PM CDT Tue Sep 24 2019
...NICKEL HAIL AND GUSTY WINDS POSSIBLE...
At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockwell City to 8 miles southeast of
Black Hawk Lake. Movement was east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Rockwell City, Lake City, Breda, Lohrville, Auburn, Lidderdale,
Lanesboro, Somers, Rinard, Yetter, Hobbs County Park and Rockwell
City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for west central
Iowa.
LAT...LON 4244 9478 4239 9440 4238 9440 4208 9464
4221 9508
TIME...MOT...LOC 0148Z 277DEG 24KT 4239 9472 4222 9490
BeerendsThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 43 min |
| Sep 24, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 43 min |
| Sep 24, 8:48 PM CDT | Special Weather Statement | DMX | Calhoun | 27 min |
| Sep 24, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 44 min |
| Sep 24, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 21 min |
| Sep 24, 10:04 PM CDT | Special Weather Statement | DMX | Boone | 26 min |
| Sep 24, 10:34 PM CDT | Special Weather Statement | DMX | Cass | 26 min |
| Sep 24, 10:38 PM CDT | Special Weather Statement | DMX | Madison | 37 min |
| Sep 24, 11:01 PM CDT | Special Weather Statement | DMX | Adair, Adams, Cass, Madison | 44 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.